You are here:

Podiatry/Heel Pad Fat Atrophy


I am an active 44yr old female experiencing heel pad fat atrophy after receiving 3 steroid injections for plantar fasciitis over a 3-4 month period. I would like to know if this conditions ever improves with time or if the damage is typically permanent.

Hi, Ginger,

I'm very sorry to hear of your experience and the pain you are having.  Unfortunately, fat pad atrophy is one of the risks of steroid injections, as you have found.  I'd love to tell you that it's just temporary, or that someone has found a brilliant way to get those cells to grow again, but as far as I know, there's not much that can be done.  If your heel is painful, there are various cushions and pads that can be used in your shoes, or you could try soft orthotics.  Perhaps one day there will be a discovery that can reverse the condition, or an implantable material that doesn't cause damage in other ways, but we're not there yet.

Hope this helps.

Wishing you health, happiness, and peace,
Dr. Bodart


All Answers

Answers by Expert:

Ask Experts


Dr. Amy Bodart


Questions relating to podiatry: medicine and surgery of the foot, ankle, and distal leg


Associate at Advanced Podiatry, 2919 W Swann Ave, Tampa, FL 33609


Graduated from the Ohio College of Podiatric Medicine in Cleveland, OH 3-year forefoot and rearfoot residency training from Kendall Regional Medical Center in Miami, FL

©2016 All rights reserved.